Current treatment options for chronic hepatitis B (CHB) are pegylated interferon alpha and nucleoside analogues (NAs). NAs have relatively fewer side effects than interferon alpha, and generally well tolerated. Previously 12.9% of patients on telbivudine treatment were reported to develop severe elevation of serum creatine phosphokinase (CPK) levels, but related clinical disease, like lactic acidosis (LA) and rhabdomyolysis (RM) were rare. The pathophysiology may be mitochondrial toxicity, for the NAs inhibit not only hepatitis B virus (HBV) polymerase, but also the host mitochondrial DNA polymerase γ. As mitochondria are the main sites of oxidative phosphorylation, there will be an increase of pyruvate reduction to lactic acid and insufficient adenosine triphosphate. The accumulation of lactic acid causes LA, while lack of energy leads to cell dysfunction and mitochondria-associated disease, including RM. All five NAs, except tenofovir, have been reported causing LA and RM. Here we report the first case of CHB patients developing fatal LA and RM during telbivudine and tenofovir treatment.
The patient is a 51-year-old man who was hospitalized in November 2015. He had taken telbivudine regularly because of CHB. Later, tenofovir was added to antiviral treatment because of HBV resistance. Then he had myalgia, chest tightness and anorexia. The blood lactate was 12.7 mmol/L. The arterial blood gas analysis showed pH 7.25, base excess 21.1 mmol/L. CPK was 991 U/L, myoglobin was 1745 ng/ml and creatine was 83 μmol/L. Abdomen magnetic resonance revealed cirrhosis. Muscle biopsy revealed myogenic lesion with abnormality of mitochondria and fat metabolism. The patient was diagnosed with Hepatitis B envelope Antigen positive CHB, cirrhosis, LA and RM characterized by myalgia and elevated myoglobin. He was given tenofovir alone as antiviral treatment instead. After hemodialysis and 4 weeks` treatment of corticosteroids, his symptoms recovered, and blood lactate gradually returned to a normal range.
This case shows that tenofovir may trigger muscle damage and fatal RM in combination with telbivudine treatment in CHB patients. Thus, patients receiving tenofovir and telbivudine should be closely monitored for muscular abnormalities, blood lactate level and other mitochondrial toxicity associated side effects.